- Research Article
- Open Access
Differential Inequalities for One Component of Solution Vector for Systems of Linear Functional Differential Equations
Advances in Difference Equations volume 2010, Article number: 478020 (2010)
The method to compare only one component of the solution vector of linear functional differential systems, which does not require heavy sign restrictions on their coefficients, is proposed in this paper. Necessary and sufficient conditions of the positivity of elements in a corresponding row of Green's matrix are obtained in the form of theorems about differential inequalities. The main idea of our approach is to construct a first order functional differential equation for the th component of the solution vector and then to use assertions about positivity of its Green's functions. This demonstrates the importance to study scalar equations written in a general operator form, where only properties of the operators and not their forms are assumed. It should be also noted that the sufficient conditions, obtained in this paper, cannot be improved in a corresponding sense and does not require any smallness of the interval , where the system is considered.
Consider the following system of functional differential equations
where are linear continuous operators, and are the spaces of continuous and summable functions , respectively.
Let be a linear bounded functional. If the homogeneous boundary value problem has only the trivial solution, then the boundary value problem
has for each where and a unique solution, which has the following representation :
where the matrix is called Green's matrix of problem (1.2), and is the fundamental matrix of the system such that ( is the unit -matrix). It is clear from the solution representation (1.3) that the matrices and determine all properties of solutions.
The following property is the basis of the approximate integration method by Tchaplygin : from the conditions
it follows that
Series of papers, started with the known paper by Luzin , were devoted to the various aspects of Tchaplygin's approximate method. The well-known monograph by Lakshmikantham and Leela  was one of the most important in this area. The known book by Krasnosel'skii et al.  was devoted to approximate methods for operator equations. These ideas have been developing in scores of books on the monotone technique for approximate solution of boundary value problems for systems of differential equations. Note in this connection the important works by Kiguradze and Puza [6, 7] and Kiguradze .
As a particular case of system (1.1), let us consider the following delay system:
where are summable functions, and are measurable functions such that for
The classical Wazewskii's theorem claims  that the condition
is necessary and sufficient for the property (1.4)(1.5) for the Cauchy problem for system of ordinary differential equations
From formula of solution representation (1.3), it is clear that property (1.4)(1.5) is true if all elements of the matrices and are nonnegative.
We focus our attention upon the problem of comparison for only one of the components of solution vector. Let be either 1 or 2. In this paper we consider the following property: from the conditions
it does follow that for a corresponding fixed component of the solution vector the inequality
is satisfied. This property is a weakening of the property (1.4)(1.5) and, as we will obtain below, leads to essentially less hard limitations on the given system. From formula of solution's representation (1.3), it follows that this property is reduced to sign-constancy of all elements standing only in the th row of Green's matrix.
The main idea of our approach is to construct a corresponding scalar functional differential equation of the first order
for th component of a solution vector, where is a linear continuous operator, This equation is built in Section 2. Then the technique of analysis of the first-order scalar functional differential equations, developed, for example, in the works [10–12], is used. On this basis in Section 3 we obtain necessary and sufficient conditions of nonpositivity/nonnegativity of elements in th row of Green's matrices in the form of theorems about differential inequalities. Simple coefficient tests of the sign constancy of the elements in the th row of Green's matrices are proposed in Section 4 for systems of ordinary differential equations and in Section 5 for systems of delayed differential equations. It should be stressed that in our results a smallness of the interval is not assumed.
Note that results of this sort for the Cauchy problem (i.e., ) and Volterra operators were proposed in the recent paper , where the obtained operator became a Volterra operator. In this paper we consider other boundary conditions that imply that the operator is not a Volterra one even in the case when all are Volterra operators.
2. Construction of Equation for th Component of Solution Vector
In this paragraph, we consider the boundary value problem
where are linear bounded operators for and , are linear boundary functionals
Together with problem (2.1), (2.2) let us consider the following auxiliary problem consisting of the system:
of the order and the boundary conditions
Let us assume that problem (2.3), (2.4) is uniquely solvable; denote by its Green's matrix and by Green's matrix of the problem (2.1), (2.2).
Let us start with the following assertion, explaining how the scalar functional differential equation for one of the components of the solution vector can be constructed.
The component of the solution vector of system (2.1) satisfies the following scalar functional differential equation:
where the operator and the function are defined by the equalities
where is the solution of the system
satisfying condition (2.4).
Using Green's matrix of problem (2.3), (2.4), we obtain
for every Substitution of these representations in the th equation of the system (2.1) leads to (2.5), where the operator and the function are described by formulas (2.6) and (2.7), respectively.
3. Positivity of the Elements in the Fixed th Row of Green's Matrices
Consider the boundary value problem
where are linear continuous operators for
Let problem (2.3), (2.4) be uniquely solvable, all elements of its ( Green's matrix nonnegative, and the operators and positive operators for Then the following 2 assertions are equivalent:
there exists an absolutely continuous vector function such that for and the solution of the homogeneous equation ( for satisfying the conditions is nonpositive;
the boundary value problem (3.1) is uniquely solvable for every summable and and elements of the nth row of its Green's matrix satisfy the inequalities: for while for
Let us start with the implication By virtue of Lemma 2.1, the component of the solution vector of problem (3.1) satisfies (2.5). Condition by virtue of Theorem of the paper  implies that Green's function G of the boundary value problem
exists and satisfies the inequalities for while for . Lemma 2.1, the representations of solutions of boundary value problem (3.1) and the scalar one-point problem (3.2) imply the equality
If is a negative operator for every and for then The nonpositivity of implies that is nonnegative and consequently for and
If we set for and for then
and it is clear that It is known from Theorem of the paper  that for This implies that for
In order to prove , let us define ( by the following way:
where ( is a solution to the problem
It is clear that the functions ( satisfy the homogeneous system
Let problem (2.3), (2.4) be uniquely solvable, all elements of its ( Green's matrix nonpositive, and and positive operators for Then the following 2 assertions are equivalent:
there exists an absolutely continuous vector function such that for and the solution of the homogeneous equation ( for satisfying the conditions is nonnegative;
the boundary value problem (3.1) is uniquely solvable for every summable and and elements of the nth row of its Green's matrix satisfies the inequalities: for for while for
The proof of this theorem is analogous to the proof of Theorem 3.1.
4. Sufficient Conditions of Nonpositivity of the Elements in theth Row of Green's Matrices for System of Ordinary Differential Equations
In this paragraph, we consider the system of the ordinary differential equations
with the boundary conditions
Let the following conditions be fulfilled:
there exists a positive number such that(4.3)
Then problem (4.1), (4.2) is uniquely solvable for every summable and and the elements of the th row of Green's matrix of boundary value problem (4.1), (4.2) satisfy the inequalities: for for for
Let us prove that all elements of Green's matrix of the auxiliary boundary value problem
are nonnegative. The conditions , , and the inequality
imply that the conditions and of Theorem of the paper  are fulfilled. Assertion (a) of Theorem  is fulfilled. To prove it, we set for in this assertion. Now according to equivalence of assertions (a) and (b) in Theorem of the paper , we get the nonnegativity of all elements of its Green's matrix
Let us set for and in the condition of Theorem 3.1. We obtain that this condition is satisfied if satisfies the following system of the inequalities:
Now by virtue of Theorem 3.1, all elements of the th row of Green's matrix satisfy the inequalities for and, using , we can conclude that for .
Consider now the following ordinary differential system of the second order;
with the conditions
From Theorem 4.1 as a particular case for , we obtain the following assertion.
Let the following two conditions be fulfilled:
there exists a positive such that(4.9)
Then problem (4.7), (4.8) is uniquely solvable for every summable and and the elements of the second row of Green's matrix of problem (4.7), (4.8) satisfy the inequalities: for for
If coefficients are constants, the second condition in Theorem 4.2 is as follows:
Let us demonstrate that inequality (4.10) is best possible in a corresponding case and the condition
cannot be set instead of (4.10). The characteristic equation of the system
with constant coefficients is as follows:
If we set , then the roots are , and the problem
has nontrivial solution for
5. Sufficient Conditions of Nonpositivity of the Elements in the th Row of Green's Matrices for Systems with Delay
Let us consider the system of the delay differential equations
with the boundary conditions
We introduce the denotations: , , , and
Let the following conditions be fulfilled:
there exists a positive number such that
Then problem (5.1), (5.3) is uniquely solvable for every summable and and the elements of the th row of Green's matrix of problem (5.1), (5.3) satisfy the inequalities: for for
Repeating the explanations in the beginning of the proof of Theorem 4.1, we can obtain on the basis of Theorem of the paper  that all the elements of Green's matrix of the auxiliary problem, consisting of the system
and the boundary conditions are nonnegative.
Let us set for and in the condition () of Theorem 3.1. We obtain that the condition () of Theorem 3.1 is satisfied if satisfies the following system of the inequalities:
Now by virtue of Theorem 3.1, all elements of the th row of Green's matrix of problem (5.1), (5.3) satisfy the inequalities for while for
It was explained in the previous paragraph that in the case of ordinary system ( with constant coefficients , inequality (5.4) is best possible in a corresponding case.
Let us consider the second-order scalar differential equation
where for with the boundary conditions
and the corresponding differential system of the second order
where for with the boundary conditions
It should be noted that the element of Green's matrix of system (5.10), (5.11) coincides with Green's function of the problem (5.8), (5.9) for scalar second-order equation.
Assume that and there exists a positive number such that
Then problem (5.10), (5.11) is uniquely solvable for every summable and and the elements of the second row of Green's matrix of this problem satisfy the inequalities: while for
In order to prove Theorem 5.3, we set in the assertion () of Theorem 3.1.
Inequality (5.12) is best possible in the following sense. Let us add in its right hand side. We get that the inequality
and the assertion of Theorem 5.3 is not true. Let us set that coefficients are constants: and It is clear that the inequality (5.13) is fulfilled if we set small enough. Consider the following homogeneous boundary value problem:
The components of the solution vector are periodic and for the boundary value problem (5.14) has a nontrivial solution.
Let us prove the following assertions, giving an efficient test of nonpositivity of the elements in the th row of Green's matrix in the case when the coefficients are small enough for
Let the following conditions be fulfilled:
and other delays are zeros;
Then problem (5.1), (5.3) is uniquely solvable for every summable and , and the elements of the th row of its Green's matrix satisfy the inequalities: for while for
Let us set for and in the condition of Theorem 3.1.
In the left-hand side, we have the inequality
which is fulfilled when
The right-hand side in inequality (5.18) gets its maximum for Substituting this into (5.19) and the right part of (5.17), we obtain inequalities (5.15) and (5.16).
It can be stressed that we do not require a smallness of the interval in Theorems 5.1–5.5.
It can be noted that inequality (5.15) is best possible in the following sense. If for then system (5.1) and inequality (5.15) become of the following forms:
respectively. The opposite to (5.21) inequality implies oscillation of all solutions  of the equation
It implies that the homogeneous problem
has nontrivial solutions for corresponding Now it is clear that we cannot substitute
where is any positive number instead of inequality (5.15).
Azbelev NV, Maksimov VP, Rakhmatullina LF: Introduction to the Theory of Functional Differential Equations, Advanced Series in Mathematics Science and Engineering. Volume 3. World Federation, Atlanta, Ga, USA; 1995.
Tchaplygin SA: New Method of Approximate Integration of Differential Equations. GTTI, Moscow, UK; 1932.
Luzin NN: On the method of approximate integration of academician S. A. Tchaplygin. Uspekhi Matematicheskikh Nauk 1951,6(6):3-27.
Lakshmikantham V, Leela S: Differential and Integral Inequalities. Academic Press; 1969.
Krasnosel'skii MA, Vainikko GM, Zabreiko PP, Rutitskii JaB, Stezenko VJa: Approximate Methods for Solving Operator Equations. Nauka, Moscow, Russia; 1969.
Kiguradze I, Puza B: On boundary value problems for systems of linear functional-differential equations. Czechoslovak Mathematical Journal 1997,47(2):341-373. 10.1023/A:1022829931363
Kiguradze I, Puza B: Boundary Value Problems for Systems of Linear Functional Differential Equations, Folia Facultatis Scientiarium Naturalium Universitatis Masarykianae Brunensis. Mathematica. Volume 12. FOLIA, Masaryk University, Brno, Czech Republic; 2003:108.
Kiguradze IT: Boundary value problems for systems of ordinary differential equations. In Current Problems in Mathematics. Newest Results, Itogi Nauki i Tekhniki. Volume 30. Akad. Nauk SSSR Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, Russia; 1987:3-103. English translated in Journal of Soviet Mathematics, vol. 43, no. 2, 2259–2339, 1988
Ważewski T: Systèmes des équations et des inégalités différentielles ordinaires aux deuxièmes membres monotones et leurs applications. Annales Polonici Mathematici 1950, 23: 112-166.
Agarwal RP, Domoshnitsky A: Non-oscillation of the first-order differential equations with unbounded memory for stabilization by control signal. Applied Mathematics and Computation 2006,173(1):177-195. 10.1016/j.amc.2005.02.062
Domoshnitsky A: Maximum principles and nonoscillation intervals for first order Volterra functional differential equations. Dynamics of Continuous, Discrete & Impulsive Systems A 2008,15(6):769-814.
Hakl R, Lomtatidze A, Sremr J: Some Boundary Value Problems for First Order Scalar Functional Differential Equations. FOLIA, Masaryk University, Brno, Czech Republic; 2002.
Agarwal RP, Domoshnitsky A: On positivity of several components of solution vector for systems of linear functional differential equations. Glasgow Mathematical Journal 2010,52(1):115-136. 10.1017/S0017089509990218
Domoshnitsky A: New concept in the study of differential inequalities. In Functional-Differential Equations, Functional Differential Equations, Israel Seminar. Volume 1. The College of Judea & Samaria, Ariel, Israel; 1993:52-59.
Győri I, Ladas G: Oscillation Theory of Delay Differential Equations, Oxford Mathematical Monographs. The Clarendon Press, Oxford University Press, New York, NY, USA; 1991:xii+368.
The author thanks the referees for their available remarks. This research was supported by The Israel Science Foundation (Grant no. 828/07).
Rights and permissions
Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
About this article
Cite this article
Domoshnitsky, A. Differential Inequalities for One Component of Solution Vector for Systems of Linear Functional Differential Equations. Adv Differ Equ 2010, 478020 (2010). https://doi.org/10.1155/2010/478020
- Ordinary Differential Equation
- Differential System
- Approximate Method
- Delay System
- Functional Differential Equation